It was a typical evening for Waskaganish’s Bessie Gillies, before it turned into one of the most traumatic events a parent can go through.
Coming home late from her mother’s with her three children aged nine, eight and two, Gillies was rushing to get a meal served to the family and catch up on household chores.
“My husband has one of these little bags that look like a cosmetic case and he has always put his medication in there. When we arrived home at 9:00 at night with take-out, I had noticed the bag of pills was on top of the microwave. My husband had left them there, but I figured that they would be okay in that spot for a little while,” said Gillies.
Leaving the room for a moment to pick up her laundry, Gillies returned to her kitchen to find that two-year-old Jarrell had not only managed to get the case of pills down from the microwave but had also managed to open it.
“I am not sure how many he took, but when I caught him he was putting a pill into his mouth. While I called at him to stop and managed to get straight to the bag to check what he had taken, I noticed that five of the [foil] packages for the Adalat [60 mg] were opened and missing,” said Gillies.
Gillies, who is also a Community Health Representative (CHR), then called the clinic. She spoke to a nurse who quickly notified the doctor on call, Dr. David Dannenbaum, who insisted that the child be brought to the clinic immediately.
While Gillies wasn’t sure if her son had actually taken all five pills, it didn’t matter as even a small dose of a long-acting medication like Adalat could have serious implications for the small boy.
The toddler was treated with a charcoal solution to help protect his system from the potential effects of the medication. Because Waskaganish does not have the necessary medical equipment it needed to monitor Jarrell’s situation, Gillies soon found herself and her son en route to Montreal with a medivac team.
Watching her young son vomit up charcoal on the plane, Gillies said that she felt like a terrible parent because she didn’t move the pills right away off of the microwave when she came in.
She and her son were lucky, however. Upon arrival at the Montreal Children’s Hospital, Gillies was told by the medical staff there that it may have been possible that the child had not taken the medication after all or that the charcoal solution may have blocked the absorption of the Adalat into the child’s system.
Still, they remained at the hospital from their pre-dawn arrival until 5 pm, when Gillies was told that it was finally safe to leave.
According to Dr. Dannenbaum, Gillies went through an all-too-common problem that can end with deadly consequences in a few seconds of inattentiveness, even to responsible parents like Bessie Gillies.
While Dr. Dannenbaum said he sees this happen several times a year at the Waskaganish clinic, with a little caution it be avoided entirely by ensuring that all medication is stored out of reach of children at all times.
“You need to keep in mind that what is often a regular dose for an adult could be quite deadly for a baby or a small child. We often see this kind of thing happen with toddlers aged 2-4, but it also happens with older kids as a lot of medication looks like candy and so they eat them,” said Dr. Dannenbaum.
As for Gillies, no amount of caution is now enough for her and she is careful with medication no matter what the scenario. She never wants to find herself return to that horrifying night. Even now, when she goes into the homes of others with her children, she makes sure that medication is out of reach because while she knows just how quickly a situation can turn, and not everybody is always so conscientious about where medicine should be kept.